A public service announcement guest poster John O’Connor: Medication and hearing loss

(Bookworm note:  This guest-blogger post deviates from other guest posts that have focused on political or social issues.  John O’Connor’s post is about hearing loss from medication, which is not something I usually talk about at my blog.  However, I’ve spent about 30 hours (including driving time) over the last few weeks taking my mom to the audiologist to get fitted for a hearing aid.  It’s a very time consuming process, since they first tested her hearing, then they took a mold of her ear canal, and then they spent a very generous amount of time tweaking the hearing aid to optimize her hearing experience.  The hearing aids are very good, but they do not “cure” her hearing loss; they just amplify sounds in an impressively sophisticated way.  It would be nicer if she had more hearing.  One way to protect your hearing is to avoid loud noises.  Another way, it turns out, is to minimize your use of certain widely available medicines.)

Guest post by John O’Connor

How Medications Can Affect Hearing Health

Since hearing loss affects over 25 million people, experts are constantly searching for answers to the problem. Medications, such as pain killers and antibiotics, have been a culprit in hearing loss. When people get sick, they may need antibiotics and other pain killers to alleviate the symptoms. Since most people only need medications for illnesses, it is more important to remain healthy in than in the past to avoid undesirable side effects. Many factors affect health, and a healthy immune system can help to combat most ailments that may occur.

Women, Pain Killers and Hearing Loss

Pain killers, such as ibuprofen and paracetamol, may be linked to increased risk of hearing loss according to Brigham and Women’s Hospital (BWH). Women who ingested over-the-counter painkillers on two or more days per week were at risk for hearing loss. The risk is even higher for people over the age of 50 who consume six or more ibuprofen weekly. According to this study, there was not link found between aspirin use and hearing loss.

Studies have also shown that anti-inflammatory drugs and acetaminophen may deplete nutrients from the cochlea. The depleted nutrients may be essential in protecting the ear from damage. Anti-inflammatory drugs actually decrease blood flow to the ear. Decreased blood flow may result in too little oxygen or other nutrients reaching the ear to keep it healthy. This is why there should be a balance between too little blood flow and too much blood flow to the ear to avoid premature hearing loss.

In one 14-year study, over 62,000 women who were frequent ibuprofen users between the ages of 31 and 48 were examined. At the end of the study in 2009, over 10,000 women had reported some form of hearing loss. This was astounding and led to more studies of its kind.

Hearing Loss and Aspirin

In general, researchers at the University of Michigan, which is one of the top ranked hospitals in the United States, found that aspirin could reduce the risk of hearing loss if taken in conjunction with other medications such as antibiotics. People in the placebo group had a higher incidence of hearing loss when taking antibiotics without aspirin than people who took aspirin with antibiotics. This is great news for doctors who frequently prescribe antibiotics and want to reduce the patient’s risk for hearing loss. An aspirin can be taken in conjunction with the antibiotics now to alleviate the problem.

Men, Aspirin and Hearing Loss

Other studies show aspirin affects men differently than women. Men who consumed aspirin were more likely to develop hearing loss. This seems contradictory to the findings for women and the general population. More information must be gathered to prove either finding conclusively. Additionally, this study may have only held true for a particular age group. Aspirin appears to affect men and women differently.

Remain Healthy to Avoid Harmful Side Effects

Hearing aids are available to improve the quality of life for individuals who suffer hearing loss due to pain medications. A healthy lifestyle is recommended rather than suffering hearing loss due to over-medicating or self-medicating. Consider healthy living alternatives to maintain good health.

Be Sociable, Share!
  • http://OgBlog.net Earl

     
    Hmmmmmm…….I’m taking ibuprofen daily, as it’s the only way to sleep through the night.  I’d be happy to switch to aspirin, but being male, that would mean a risk of harming my hearing…..
     
    Nothing here tells me whether men react differently than women to the ibuprofen, as they do with the aspirin.
     
    Time for research, I guess…..

  • http://furtheradventuresofindigored.blogspot.com/ Indigo Red

    Aspirin use can cause ringing in the ears which usually goes away when usage ends, but sometimes it becomes a permanent background noise, like I have. Chronic ear noise is tinnitus which is varying levels of annoying from a Poohian ‘Oh, bother’ to suicide.